Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 249, NWS Pittsburgh, PA

August 10, 2004Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 10, 2004, 6:16 PM EDT for Fayette County, Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2004, 6:16 PM EDT (22:16 UTC)
Expired
Aug 10, 2004, 7:15 PM EDT
In force
59 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
597 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:43 PM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 10, 1:43 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
143 PM EDT TUE AUG 10 2004

.AVIATION...
FRONTAL BOUNDARY MOVING TOWARD CWA.  THUNDERSTORMS ARE STARTING TO
POP UP AHEAD OF THE FRONT.  SPC HAS PUT THE NORTHEASTERN HALF OF THE
CWA IN A SEVERE THUNDERSTORM WATCH UNTIL 8 PM .  ADDED TEMPO GROUPS
FOR THUNDER UNTIL THEN WITH GUSTY WINDS TO 40KT.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
COLD FRONT IN CENTRAL OHIO IS SLOWLY MOVING EAST AND WELL SEE A
FROPA THIS EVENING. BEST INSTABILITY THIS AFTN AND EVENING PREFRONT.
ATTM SPC HAS OUR ENTIRE CWA IN SLIGHT RISK DAY ONE. H8 WINDS RUNNING
25 KTS AND H7 40KTS. UNIDIRECTIONAL WIND SO IT APPEARS MAIN THREAT
IS DAMAGING WINDS AND HAIL. SECONDARY FRONT COMES THRU ON WEDNESDAY
AS UPPER LOW REMAINS OVER THE CENTRAL GREAT LAKES.
&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
UPPER TROUGH AXIS REMAINS TO THE WEST OF CWA INTO FRIDAY. SO CHC
POPS CONTINUE. TROUGH FINALLY BEGINS TO LIFT OUT FRIDAY NIGHT AND ON
INTO SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH FOR ZONE OHZ041 UNTIL 8 PM EDT.
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ007>009-013>016-
     020-022-023-029-030 UNTIL 8 PM EDT.
WV...SEVERE THUNDERSTORM WATCH FOR ZONES WVZ001>003 UNTIL 8 PM EDT.
&&
Hazardous weather outlook, Aug 10, 11:22 AM EDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1122 AM EDT TUE AUG 10 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-110915-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1122 AM EDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY RISK OF SEVERE WEATHER WILL BE DAMAGING WINDS.
HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING FOR WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND. THE PRIMARY SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Special weather statement, Aug 10, 4:51 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
451 PM EDT TUE AUG 10 2004

OHZ069-WVZ012-102148-
MONROE OH-WETZEL WV-
451 PM EDT TUE AUG 10 2004

...STRONG THUNDERSTORM IN EASTERN MONROE COUNTY...MOVING INTO WETZEL
COUNTY...

A STRONG THUNDERSTORMS WAS MOVING THROUGH EASTERN MONROE COUNTY AND
WILL BE HEADING INTO WETZEL COUNTY. THIS STORM WAS MOVING EAST
NORTHEAST AT 30 MPH. EXPECT WIND GUSTS TO 50 MPH...HAIL...VERY HEAVY
DOWNPOURS AND FREQUENT LIGHTNING STRIKES WITH THIS STORM. SOME
LOCATION IN THE PATH INCLUDE...DUFFY...NEW MARTINSVILLE AND MAUD.
Special weather statement, Aug 10, 5:04 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT TUE AUG 10 2004

PAZ030-102202-
WESTMORELAND PA-
504 PM EDT TUE AUG 10 2004

...STRONG THUNDERSTORMS MOVING INTO NORTHERN WESTMORELAND COUNTY...

AN AREA OF STRONG THUNDERSTORMS WERE ARE MOVING INTO NORTHERN
WESTMORELAND COUNTY. THESE STORMS ARE MOVING EAST NORTHEAST AT 30
MPH. EXPECT WIND GUSTS TO 50 MPH...HAIL...VERY HEAVY DOWNPOURS AND
FREQUENT LIGHTNING STRIKES TO ACCOMPANY THESE STORMS. LOCATIONS IN
THE PATH INCLUDE...NEW KENSINGTON...LOWER BURRELL AND MURRYSVILLE.
Local storm report, Aug 10, 5:26 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
526 PM EDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             8 SE BUTLER             40.78N 79.79W
08/10/2004  1.00 INCH        BUTLER             PA   SKYWARN SPOTTER

&&

AWIPSUSR
Local storm report, Aug 10, 5:34 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
534 PM EDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             APOLLO                  40.58N 79.56W
08/10/2004  1.00 INCH        ARMSTRONG          PA   COUNTY EOC

&&

AWIPSUSR
Local storm report, Aug 10, 6:06 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
606 PM EDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     WAYNESBURG              39.90N 80.19W
08/10/2004                   GREENE             PA   COUNTY EOC

            LARGE TREES BLOWN DOWN.

0550 PM     HAIL             BLAIRSVILLE             40.43N 79.26W
08/10/2004  0.75 INCH        INDIANA            PA   COUNTY EOC

0520 PM     TSTM WND DMG     NEW MARTINSVILLE        39.66N 80.86W
08/10/2004                   WETZEL             WV   COUNTY EOC

            TREES AND POWER LINES BLOWN DOWN.

&&

AWIPSUSR
Local storm report, Aug 10, 6:13 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
613 PM EDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     ST. CLAIRSVILLE         40.08N 80.90W
08/10/2004                   BELMONT            OH   SKYWARN SPOTTER

            LARGE TREES AND POWER LINES BLOWN DOWN.

0340 PM     HAIL             ST. CLAIRSVILLE         40.08N 80.90W
08/10/2004  0.75 INCH        BELMONT            OH   SKYWARN SPOTTER

&&

AWIPSUSR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:09 PM EDTSevere Thunderstorm WarningPBZVenango51 min
Aug 10, 3:15 PM EDTSevere Thunderstorm WarningPBZBeaver60 min
Aug 10, 3:44 PM EDTSevere Thunderstorm WarningPBZButler61 min
Aug 10, 5:09 PM EDTSevere Thunderstorm WarningPBZWestmoreland51 min
Aug 10, 5:13 PM EDTSevere Thunderstorm WarningPBZArmstrong47 min
Aug 10, 5:18 PM EDTSevere Thunderstorm WarningPBZFayette57 min
Aug 10, 5:27 PM EDTSevere Thunderstorm WarningPBZIndiana63 min
Aug 10, 5:33 PM EDTSevere Thunderstorm WarningPBZGreene57 min
Aug 10, 5:56 PM EDTSevere Thunderstorm WarningPBZWestmoreland64 min
Aug 10, 2:35 PM EDTSevere Thunderstorm WarningPBZNoble55 min
Aug 10, 3:18 PM EDTSevere Thunderstorm WarningPBZBelmont57 min
Aug 10, 4:54 PM EDTSevere Thunderstorm WarningPBZWetzel66 min
Aug 10, 6:14 PM EDTSevere Thunderstorm WarningPBZMonongalia61 min
Aug 10, 6:56 PM EDTSevere Thunderstorm WarningPBZPreston64 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.